A TEENAGE girl was left in a critical condition in hospital after taking a former 'legal high'.
The 16-year-old took MDPV which was only recently reclassified as illegal following controversy over the harm caused by recreational drug mephedrone.
Stimulant MDPV - or methylenedioxypyrovalerone - became a class-B drug on April 16 and can cause rapid heartbeat, increased blood pressure and sweating.
The teen, from the Tadcaster area of North Yorkshire, was critical at York District Hospital on Sunday morning.
She took the drug the night before and was put on life support to give her heart rate a chance to recover to the normal level.
North Yorkshire Police said she is now recovering well.
But officers said another teen, a 14-year-old boy, had flown into a rage after taking the same drug.
He was at home at the time and began making threats with a knife before being arrested for breach of the peace.
A 17-year-old local youth was arrested today in connection with the supply of the drug to both teenagers.
He was questioned and released on bail pending further inquiries.
North Yorkshire Police described MDPV as similar to amphetamine - known as speed - and MDMA. It is normally snorted or swallowed but some users have injected it.
It is also said to increase mental alertness and awareness, and can increase anxiety and agitation.
Chief Inspector Richard Anderson warned those taking the drugs.
He said: "They are clearly very harmful and could easily have proved fatal on this occasion. This is precisely why they are now illegal.
"I strongly urge people, in particular teenagers and those in their early 20s, to resist the temptations to experiment with these substances.
"Not only are they putting their health and life at serious risk, there is also the very real risk of jeopardising their future by being arrested and charged for possession of a class B drug. I promise you, it's simply not worth it."
April 27, 2010
Ex-Legal High MDPV Left Girl, 16, In Critical Condition